Hail, McPherson
- When
- May 7, 5:16 PM CST
- Where
- McPherson County, 1.68 mi NE of Eureka Muni Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.820, -99.610
Nickel hail piled up to three inches deep in places.
Thunderstorms produced severe hail up to half dollar size with no damage reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Thunderstorms produced severe hail up to half dollar size with no damage reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Aberdeen SD 344 PM CDT Mon May 7 2018 .SHORT TERM...(This Evening through Tuesday Afternoon) Issued at 344 PM CDT Mon May 7 2018 Two main rounds of thunderstorms will be possible through Tuesday afternoon, both in response to an incoming shortwave which is currently positioned across southern Montana. The first round may develop this evening across western South Dakota by 23z and head east through the overnight. Several CAMs are picking up on this idea, as a combination of 1000+ J/kg of CAPE, steep low level lapse rates and around 20 knots of deep layer shear provide a favorable environment. By sunset, a multicell cluster of storms may be underway across central SD. MLCAPE will have taken a nosedive, but this cluster may be sustained due to a strengthening LLJ of 45+ knots across central/northeastern SD. A few storms may reach severe limits at times across portions of western and even central South Dakota, but generic to strong thunderstorms will be most likely across the majority of the CWA with gusty winds and some small hail being the main threats. The second main round of thunderstorms are expected to develop near and southeast of the surface low Tuesday afternoon/evening once the atmosphere has a chance to destabilize. Dewpoints into the 50s, CAPE in the 1000-2000 J/kg range, and low- level shear may once again provide a marginal environment for a few strong to severe thunderstorms. The area of greatest concern will be focused along a surface trough extending from the low, in central South Dakota, southeastward into southeastern South Dakota. .LONG TERM...(Tuesday Evening through Monday) Issued at 344 PM CDT Mon May 7 2018 When the period opens, a low pressure system is departing the region, resulting in decreasing precipitation chances Tuesday night into Wednesday. Dry conditions should be in place for most of Wednesday through Thursday before the next low pressure system moves in, bringing more precipitation chances mainly anchored on Thursday night into Friday. Beyond that, forecast confidence really dwindles with an upper level rex-block pattern of sorts developing. Models tend to mishandle system track/timing in blocky patterns. At the moment, not all that confident that this forecast areas sees much in the way of precipitation chances beyond Friday. The 12Z deterministic GSM models continue to trend cooler with low level thermal advection progs beyond Wednesday. Temperatures could be running near to a few degrees below climo normal during the second half of the week into the weekend. Still not seeing a lot of support for that scenario in the NAEFS Ensemble S.A. table. 850hpa standardized anomaly output suggests temperatures could still be one or more standard deviations above normal beyond Wednesday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1241 PM CDT Mon May 7 2018 VFR conditions are expected through the period until Tuesday morning/afternoon when they'll be replaced by MVFR conditions due to an incoming area of low pressure. Winds will be on the decrease this evening and should stay generally near or below 12 knots sustained through the rest of the period overall. An area of showers and thunderstorms will work across the area tonight into Tuesday morning as well, and may lead to locally higher winds as they pass. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...Red Flag Warning until 7 PM CDT this evening for SDZ272-273. MN...None. && SHORT TERM...Lueck LONG TERM...Dorn AVIATION...Lueck
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 PM CDT Mon May 7 2018 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-082030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 330 PM CDT Mon May 7 2018 /230 PM MDT Mon May 7 2018/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will develop across the area tonight. A few storms could be strong to severe along and west of the Missouri River this evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Some strong thunderstorms are possible Tuesday and Tuesday night. At this time, it does not appear any of the storms will be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Telken
The Aberdeen radar (KABR), 101 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
4 hail. Local standard time, as filed.
Nickel hail piled up to three inches deep in places.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759639, 759640, 759641, 759642.